Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 2, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 16, 2018, 3:06 PM MDT for 5 counties in Montana. It took effect at Aug 17, 2018, 12:00 PM MDT. It was in force for 10 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 16, 2018, 3:06 PM MDT (21:06 UTC)
- In effect from
- Aug 17, 2018, 12:00 PM MDT
- Expired
- Aug 17, 2018, 9:38 PM MDT
- In force
- 10 hr
- Issued by
- NWS Billings, MT
Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 161 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 5:35 PM MDT | TSTM WND GST 44 | Ennis Big Sky Awos, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS BIG SKY AWOS. AWOS STATION EKS, ENNIS BIG SKY AWOS. |
| Aug 17, 6:16 PM MDT | TSTM WND GST 41 | Ennis Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM ENNIS RAWS. MESONET STATION ENNM8, ENNIS RAWS. |
| Aug 17, 7:04 PM MDT | TSTM WND GST 38 | Yellow Mule Raws, MT | CORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM YELLOW MULE RAWS. MESONET STATION YLWM8, YELLOW MULE RAWS. |
| Aug 17, 8:30 PM MDT | TSTM WND GST 64 | 17 Ne Wilsall, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3018 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
786 WWUS85 KBYZ 162106 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 306 PM MDT Thu Aug 16 2018 MTZ123-124-170915- /O.UPG.KBYZ.FW.A.0002.180817T1800Z-180818T0600Z/ /O.NEW.KBYZ.FW.W.0002.180817T1800Z-180818T0600Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- 306 PM MDT Thu Aug 16 2018 ...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT FRIDAY NIGHT... The National Weather Service in Billings has issued a Red Flag Warning, which is in effect from noon Friday to midnight MDT Friday night. * IMPACTS: Low humidities, hot temperatures, wind shift with a cold front, and increasing thunderstorm activity will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT...Fire Weather Zones 123 and 124. * COUNTIES AFFECTED: In Central MT...Wheatland. In South Central MT...Park...Sweet Grass. In Southwest MT...Gallatin. * HUMIDITY: In the teens. * TEMPERATURES: Lower to mid 90s. * THUNDERSTORMS: Scattered thunderstorms in the late afternoon and evening will have the potential to produce frequent lightning and strong erratic wind gusts. * WIND: A cold front will bring west winds with gusts up to 30 mph. Higher gusts are possible near thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
3 follow-up statements
053 WWUS85 KBYZ 170936 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 336 AM MDT Fri Aug 17 2018 MTZ123-124-172145- /O.CON.KBYZ.FW.W.0002.180817T1800Z-180818T0600Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- 336 AM MDT Fri Aug 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT... * IMPACTS: Low humidities, hot temperatures, wind shift with a cold front, and increasing thunderstorm activity will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT...Fire Weather Zones 123 and 124. * COUNTIES AFFECTED: In Central MT...Wheatland. In South Central MT...Park...Sweet Grass. In Southwest MT...Gallatin. * HUMIDITY: In the teens. * TEMPERATURES: In the lower to mid 90s. * THUNDERSTORMS: Scattered thunderstorms in the late afternoon and evening will have the potential to produce frequent lightning and strong erratic wind gusts. * WIND: A cold front will bring west winds with gusts up to 30 mph. Higher gusts are possible near thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
848 WWUS85 KBYZ 172049 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 249 PM MDT Fri Aug 17 2018 MTZ123-124-180600- /O.CON.KBYZ.FW.W.0002.000000T0000Z-180818T0600Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- 249 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * IMPACTS: Low humidities, hot temperatures, wind shift with a cold front, and increasing thunderstorm activity will create erratic fire behavior and new fire starts. * AFFECTED AREA: In South Central MT...Fire Weather Zones 123 and 124. * COUNTIES AFFECTED: In Central MT...Wheatland. In South Central MT...Park...Sweet Grass. In Southwest MT...Gallatin. * HUMIDITY: In the teens through early evening. * TEMPERATURES: In the lower to mid 90s late this afternoon, falling into the upper 70s by late evening. * THUNDERSTORMS: Scattered thunderstorms in the late afternoon and evening will have the potential to produce frequent lightning and strong erratic wind gusts. * WIND: A cold front will bring west winds with gusts up to 30 mph. Higher gusts are possible near thunderstorms. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ http://weather.gov/Billings
486 WWUS85 KBYZ 180338 RFWBYZ URGENT - FIRE WEATHER MESSAGE National Weather Service Billings MT 938 PM MDT Fri Aug 17 2018 MTZ123-124-180445- /O.CAN.KBYZ.FW.W.0002.000000T0000Z-180818T0600Z/ Gallatin National Forest-Wheatland County/Sweet Grass County- 938 PM MDT Fri Aug 17 2018 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the Red Flag Warning. Humidities have climbed rapidly with the passage of an evening cold front. For this reason the Red Flag Warning has been cancelled. Wind gusts up to 30 mph along with scattered showers and isolated thunderstorms can be expected through the remainder of the night. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 9:45 AM MDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 16, 9:45 AM MDT, 5 hours 21 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
945 AM MDT Thu Aug 16 2018
.UPDATE...
Upper ridge building into the area today. Smoke will continue to
provide a thin layer of clouds and haze. The GFS was really the
only model providing ascent for potential convection over the
western zones this afternoon and evening. Water vapor imagery does
show some monsoon moisture rotating up the back side of the ridge
for late this afternoon, with weak energy. Can't discount the
chance of dry convection over the west, but looks to be mainly to
the west of the area. Will leave the forecast as is. TWH
&&
.SHORT TERM...valid for Tdy and Fri...
Upper ridge will bring sunny and dry conditions to the area today.
Expect temperatures to bump up into the lower 90s across the lower
elevations. Smoke density looks to increase today under the upper
ridge as subsidence moves it down from the mid levels. Western
areas will see a push of monsoonal moisture late in the day into
this evening that may be enough to trigger isolated dry
thunderstorms over the higher terrain and foothills. Wind gusts
over 40 mph and lightning will be the main threats with this
activity.
Friday is a pre-frontal day across the area as a Pacific system
approaches from the west during the day. Expect southwest winds to
increase a bit ahead of this system enhancing downslope warming
and pushing highs into the mid-upper 90s for the warmest day of
the next week. Atmospheric moisture continues to increase from the
west as the system moves closer and will see an corresponding
increase in shower and thunderstorm chances from the afternoon
through Friday night. By late Friday night will see likely
precipitation chances spreading from western into central zones.
Pre-frontal days this time of year are associated with enhanced
fire weather concerns. Will continue the Fire Weather Watch for
western zones. Winds are borderline at this time, but enhanced
convection, hot temperatures and low RH values all check the box
for an upgrade if the forecast remains consistent. Chambers
.LONG TERM...valid for Sat...Sun...Mon...Tue...Wed...
Unsettled and cooler period was still in store for the extended.
However, the GEFS showed wide spreads with various parameters
through the period and the ECMWF ensembles showed uncertainty with
the pattern beginning on Monday. That being said, there was enough
confidence to raise PoPs for much of the weekend.
Upper low/strong shortwave will move SE through the area on
Saturday and exit the area late Sat. night. Precipitable waters
will be around an inch. The combination of the low and moisture
will bring the likelihood of showers and some thunderstorms to the
area on Saturday. The higher PoPs will shift E during Sat. night.
Blends showed temperatures reaching the upper 70s W to the upper
80s E on Saturday. Weak upper ridging will be over the area on
Sunday while a weak backdoor front sinks into the area through
Sun. night, bringing upslope flow to the area. Precipitable waters
remain around an inch, so kept scattered PoPs in through Sun.
night. Highs will be mainly in the 70s on Sunday based on blended
guidance. Models differed on Monday with the GFS bringing in
diffluence ahead of the next Pacific low, while the ECMWF moves
an upper trough S into the region. Precipitable waters remain
around an inch, supporting high scattered PoPs given either model
solution. Highs again looked to be in the 70s. Upper ridging and
drier air move in for Tuesday with slightly warmer conditions. GFS
maintains the ridge for Wednesday, while the ECMWF moves a
shortwave E through the area. Kept forecast dry and warmer. Zonal
conditions were in store for Thursday for a continued dry and
warmer trend. Arthur
&&
.AVIATION...
VFR will prevail today and tonight. However, slantwise vertical
visibility will be reduced in smoke from area wildfires, and some
surface smoke may reach the terminals by 12Z Friday, reducing
surface visibilities. A few dry thunderstorms are possible late
this afternoon into this evening over and near the western
mountains. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Fri Sat Sun Mon Tue Wed
-------------------------------------------------------
BIL 093 061/094 064/081 058/078 056/076 054/082 057/088
0/K 00/U 56/T 52/T 44/T 21/U 11/U
LVM 092 052/092 055/079 049/078 049/077 047/083 049/089
1/T 13/T 67/T 43/T 44/T 22/T 21/U
HDN 094 059/096 063/081 056/080 055/078 052/084 055/090
0/K 00/U 46/T 53/T 44/T 21/U 11/U
MLS 091 062/097 065/086 058/080 056/078 053/083 056/090
0/K 00/U 15/T 52/T 34/T 21/U 11/U
4BQ 091 060/095 064/085 056/079 053/079 052/084 055/090
0/K 00/U 26/T 63/T 34/T 31/U 11/U
BHK 090 059/094 062/088 056/078 050/076 049/082 052/088
0/K 00/U 15/T 52/T 23/T 21/U 00/U
SHR 091 056/094 059/081 053/078 052/078 051/082 053/088
0/K 01/U 47/T 64/T 44/T 31/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Friday afternoon through
Friday evening FOR ZONES 117-123-124.
WY...None.
&&
weather.gov/billingsNearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.